Higher order elicitability and Osband’s principle

Fissler, Tobias; Ziegel, Johanna F. (2016). Higher order elicitability and Osband’s principle. Annals of statistics, 44(4), pp. 1680-1707. Institute of Mathematical Statistics 10.1214/16-AOS1439

[img]
Preview
Text
AOS1439.pdf - Published Version
Available under License Publisher holds Copyright.

Download (321kB) | Preview

A statistical functional, such as the mean or the median, is called elicitable if there is a scoring function or loss function such that the correct forecast of the functional is the unique minimizer of the expected score. Such scoring functions are called strictly consistent for the functional. The elicitability of a functional opens the possibility to compare competing forecasts and to rank them in terms of their realized scores. In this paper, we explore the notion of elicitability for multi-dimensional functionals and give both necessary and sufficient conditions for strictly consistent scoring functions. We cover the case of functionals with elicitable components, but we also show that one-dimensional functionals that are not elicitable can be a component of a higher order elicitable functional. In the case of the variance, this is a known result. However, an important result of this paper is that spectral risk measures with a spectral measure with finite support are jointly elicitable if one adds the “correct” quantiles. A direct consequence of applied interest is that the pair (Value at Risk, Expected Shortfall) is jointly elicitable under mild conditions that are usually fulfilled in risk management applications.

Item Type:

Journal Article (Original Article)

Division/Institute:

08 Faculty of Science > Department of Mathematics and Statistics > Institute of Mathematical Statistics and Actuarial Science

UniBE Contributor:

Fissler, Tobias and Ziegel, Johanna F.

Subjects:

300 Social sciences, sociology & anthropology > 360 Social problems & social services
500 Science > 510 Mathematics

ISSN:

0090-5364

Publisher:

Institute of Mathematical Statistics

Language:

English

Submitter:

Lutz Dümbgen

Date Deposited:

25 Jul 2016 11:08

Last Modified:

25 Apr 2017 23:45

Publisher DOI:

10.1214/16-AOS1439

BORIS DOI:

10.7892/boris.84467

URI:

https://boris.unibe.ch/id/eprint/84467

Actions (login required)

Edit item Edit item
Provide Feedback